Acetaminophen and Liver Damage
Acetaminophen is included as an ingredient in many medications. It can be purchased over-the-counter (OTC) in the form of Tylenol, but also is found in some prescription drugs, such as Vicodin and Percocet. Acetaminophen is easy to obtain, but it is toxic to the liver and has a high risk of overdose. Acetaminophen reactions are a common form of poisoning seen around the world. In the United States, the United Kingdom, Australia, and New Zealand, acetaminophen is the most common cause of drug poisoning. It is the most common cause of liver poisoning and acute liver failure in the U.S.
More calls in the U.S. to poison control centers are related to acetaminophen than any other drug. These account for more than 100,000 calls, with 56,000 emergency room visits, 2,600 hospitalizations, and 458 deaths. Over 40% of the cases of acute liver failure in the United States are from acetaminophen.
Symptoms Acetaminophen Liver Damage
Symptoms of liver damage from acetaminophen include:
- Nausea and vomiting
- Excessive sweating
- Upper abdominal pain (right side)
- Yellow skin discoloration
- Dark urine
- Confusion and drowsiness, and coma
- Loss of appetite
If left untreated, and as liver failure progresses, the symptoms become more serious and life-threatening. Symptoms of acute liver failure include:
- Bleeding easily
- Swollen abdomen
- Mental disorientation or confusion (known as hepatic encephalopathy)
Frequently Asked Questions
How can I tell which medicines contain acetaminophen?
Medicines have ingredients listed on their labels. On OTC medicines, check the “Drug Facts” label under the section called Active Ingredients. If your medicine contains acetaminophen, it will be listed in this section. On prescription medicine containers, the label will say “acetaminophen” or “APAP.”
I have been diagnosed with acute liver failure, do I have a case?
If you were hospitalized for acute liver failure while taking acetaminophen and had no previous chronic conditions before the incident, then you may have a case. Contact us for a free evaluation of your situation and a Tylenol lawyer from Levin, Papantonio will help you determine if you have a case.
I was diagnosed with Steven-Johnson Syndrome (SJA). What are my options?
Since the most recent FDA safety announcement concerning acetaminophen, we have been investigating what Johnson and Johnson, the manufacturer of Tylenol, knew about the association between SJS and Tylenol. If you experienced rashes, reddening or blistering of the skin, or other serious symptoms of SJS, were diagnosed with SJS, and were only taking name-brand Tylenol at the time of the reaction, then you may have a case. Please contact us for a free evaluation or call us toll free at 888-435-7001 so a Tylenol lawyer can help you determine if you have a case.
FDA and Scientific Studies Regarding Acetaminophen
2014-01-14: Acetaminophen Prescription Combination Drug Products with more than 325 mg: FDA Statement - Recommendation to Discontinue Prescribing and Dispensing: FDA is recommending health care professionals discontinue prescribing and dispensing prescription combination drug products that contain more than 325 milligrams (mg) of acetaminophen per tablet, capsule or other dosage unit. There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury. Further, limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death. To read more, click Food and Drug Administration